MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 APOLLO; AGENT, INJECTABLE, EMBOLIC

MICRO THERAPEUTICS, INC. DBA EV3 APOLLO; AGENT, INJECTABLE, EMBOLIC
Model Number 105-5096-000
Medical Device Problem Codes Burst Container or Vessel (1074); Compatibility Problem (2960)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/30/2022
Type of Reportable Event Malfunction
Event or Problem Description
Medtronic received a report that a marathon and apollo catheters were occluded which prevented onyx from passing normally.After the catheters were replaced the procedure went smoothly, and it was stated that the issue was with the catheters.There was resistance with the onyx injection in the distal part of the marathon catheter. the patient did not experience any injury or complications.The devices were prepared and flushed according to the instructions for use (ifu).The patient was undergoing treatment for an aneurysm malformation.The patient's vessel tortuosity was normal.The access vessel was the femoral artery, which was 8mm in diameter.Additional information received reported that the dead space of the delivery catheter was filled with dmso.A continuous injection was used, and there was no wait time as the problem was found when injected the first tube of onyx.The distal part of the catheter was blocked and had a hole.
 
Additional Manufacturer Narrative
See manufacturer report # 2029214-2022-01629, for the marathon catheter involved in the event.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Additional information received reported that the catheter had a hole.The rupture was suspected to be at the transition section of the distal soft section.A hole was found during the injection process, and no other unconventional operations were performed.
 
Additional Manufacturer Narrative
H3: product analysis #705192005:video inspection system (m-81805), ruler (m-83360), camera (panasonic lumix dmc-zs5) drawing(s) referenced: dwgs105-5096-000 rev.Ac as found condition: the apollo micro catheter was returned for analysis within a shipping box, within a sealed plastic biohazard pouch; within an opened apollo inner pouch; and within a dispenser coil.A marathon micro catheter was also returned and will be addressed in pli-10 visual inspection/damage location details: no damages or irregularities were found with the apollo micro catheter hub.Solidified onyx was found within the apollo catheter hub.The apollo micro catheter was found kinked at ~21.6cm from the distal end.The apollo tip was already detached from the catheter, and the detached tip was not returned for analysis.The length of the micro catheter was inspected, and no pinholes or ruptures could be observed.Testing/analysis: the apollo micro catheter total length was measured to be ~169.0cm, the usable length was measured to be ~162.9cm.As the detachable distal tip was not returned, conformation to specification could not be determined.The ldpe coupling tube overlap length was measured to be 1.5mm, which is within specification (specification: 1.0mm - 2.5mm).Onyx residue was found with the ldpe overlap region.The apollo micro catheter could not be flushed as it was found to be occluded with the onyx.Conclusion: based on the device analysis and reported information, the customer¿s ¿catheter rupture¿ could not be confirm.Customer report of ¿catheter occlusion¿ was confirmed.It is possible the onyx became exposed to water, saline or blood causing the onyx to solidify and caused the occlusion.This can occur in the hub, catheter lumen, or the needle used to draw the onyx from the vial.Customer reported dead space was filled with dmso, continuous injection was used, and no wait time before injection.Therefore, the cause could not be determined.The distal tip is likely detached due to catheter tip entrapment from the onyx.There is no evidence suggesting that the apollo micro catheter was defective.Ngod10 2022-10-21 medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
APOLLO
Common Device Name
AGENT, INJECTABLE, EMBOLIC
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer (Section G)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer Contact
glen belmer
9775 toledo way
irvine, CA 92618
6122713209
MDR Report Key15492587
Report Number2029214-2022-01630
Device Sequence Number1957535
Product Code MFE
UDI-Device Identifier00847536006041
UDI-Public00847536006041
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
P030004
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/04/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/10/2025
Device Model Number105-5096-000
Device Catalogue Number105-5096-000
Device Lot NumberB347739
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/23/2022
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/13/2022
Supplement Date Received by Manufacturer10/11/2022
Initial Report FDA Received Date09/27/2022
Supplement Report FDA Received Date11/04/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/03/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age50 YR
Patient SexMale